Missouri, 2018Damaging Wind and Lightning Strike in Missouri, June 28, 2018
June 28, 2018 · NWS LSX · 2 events in 1 county or zone
Showers and thunderstorms developed in the vicinity of a warm front over central and north central Missouri. Some of the storms produced damaging winds and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed in the vicinity of a warm front over central and north central Missouri. Some of the storms produced damaging winds and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 28, 2:54 AM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 28, 2:54 AM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
354 AM CDT Thu Jun 28 2018
.SHORT TERM... (Through Late Tonight)
Issued at 354 AM CDT Thu Jun 28 2018
Thunderstorms have developed in the vicinity of a warm front over
central and north central Missouri. The environment is very
unstable with MUCAPE of 3500-5000 J/Kg according to the SPC Meso
Analysis site. Expect these storms to continue to develop and
strengthen through the pre-dawn hours this morning. With that much
CAPE and effective bulk shear of 35-40kts would expect that some of
these storms will begin to rotate which will enhance the probability
for them to become severe. Large hail should be the most likely
threat, but if the descrete cells get organized into a cluster or
line, then wind damage will also be possible.
All short range guidance shows the morning storms either moving
southeast of the area by mid to late morning...or simply dissipating
as the low level jet weakens. Latest guidance temperatures show
highs peaking in the mid to upper 90s along and west of the
Mississippi with dew point temperatures in the mid 70s. Heat index
values in excess of 105 degrees are likely...and the heat advisory
looks good for today. All that heat and humidity will make the
atmosphere very unstable...and the RAP is forecasting afternoon
MLCAPE in excess of 5000 J/Kg with 0-3km/0-6km shear of 25-35kts.
While the shear isn't that impressive...the CAPE is eye-popping.
Forecast soundings do show just enough CINH to suppress convection
along the instability access which is forecast to stretch from near
Kirksville southeast to Farmington. However, if the models are off
just a bit on their CINH calculations it could get very busy this
afternoon. If any storms do form would expect them to move southeast
and away from the forecast area by mid-late evening and the rest of
the night should be quiet
Carney
.LONG TERM... (Friday through Wednesday)
Issued at 354 AM CDT Thu Jun 28 2018
We should be locked in the teeth of the upper level ridge by Friday
morning...and the ridge will remain in control through Saturday. New
00Z MOS guidance is showing temperatures in the mid 90s to around
100 across the entire area on both days which look reasonable with
850mb temps in the 22-24C range. The GFS prints out spotty precip
both days but the NAM is dry. Think the chance for convection will
be minimal with the upper ridge overhead so will keep the forecast
dry. No change to heat headlines at this time.
All guidance has a shortwave moving from the northeast Plains into
the Midwest late Saturday night into Sunday. The wave attenuates
the upper ridge Sunday into Monday while the surface reflection
pushes a cold front into northwest Missouri and central
Illinois...possibly as far south as central Missouri before it
stalls. This should translate into slightly cooler temperatures and
a chance for precip both days as the front lingers over the area.
The general pattern is similar for Tuesday and Wednesday in the
medium range guidance. A surface high settles over the Great Lakes
and Ohio Valley. This keeps our forecast area in east-southeast
flow through that period. The ECMWF is much more aggressive in
building the upper level ridge back over the mid Mississippi Valley
Tuesday while the GFS's upper pattern is kind of messy with a less
well defined ridge redeveloping toward Wednesday morning. The GFS
therefore prints out more precip than the EC does for the end of the
forecast period. Am inclined to lean toward the drier EC at this
time as the GFS always seems to be too wet in the long term,
especially in weakly forced weather patterns like this one. Prefer
going on the warm end of guidance temperatures as well with the
drier solution and 850mb temps rising into the low 20s again.
Carney
&&
.AVIATION... (For the 06z TAFs through 06z Thursday Night)
Issued at 1144 PM CDT Wed Jun 27 2018
Our thinking has changed little from the prvious discussion. We
are still expecting scattered thunderstorms to develop during the
overnight hours in a northwest-southeast axis across central and
eastern MO, with this axis shifting both south and east with time
during the early morning hours on Thursday. Some of the storms
could be rather strong and contain hail, however pinning down the
exact location and a direct terminal impact of the strongest
storms is difficult at this time. The TEMPO groups at KCOU and
the St. Louis region TAFS reflect the window with the highest
probability of seeing thunder at the terminals. The current
thinking is that the threat of thunderstorms will diminish across
the region from mid-late Thursday morning. Outside of any
thunderstorms, VFR flight conditions should prevail.
SPECIFICS FOR KSTL:
Our thinking has changed little from the prvious discussion. We
are still expecting scattered thunderstorms to develop during the
overnight hours in a northwest-southeast axis and these are expected
to impact KSTL. Some of the storms could be rather strong and
contain hail, however I have been conservative at this time in
the TAF due to uncertainty in exact location of the strongest
storms. The TEMPO group at KSTL reflects the window with the highest
probability of seeing thunder at the terminal. Current thinking
is that the threat of thunderstorms will diminish by mid morning
on Thursday. Outside of any thunderstorms, VFR flight conditions
should prevail.
Glass
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 94 80 100 78 / 40 5 5 0
Quincy 92 75 98 75 / 30 5 0 0
Columbia 97 75 98 74 / 50 5 0 0
Jefferson City 97 77 99 75 / 40 0 0 0
Salem 89 77 96 75 / 30 20 5 5
Farmington 93 76 96 73 / 60 10 5 5
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from 11 AM this morning to 10 PM CDT Saturday for
Audrain MO-Boone MO-Callaway MO-Cole MO-Crawford MO-
Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Knox MO-Lewis
MO-Lincoln MO-Madison MO-Marion MO-Moniteau MO-Monroe MO-
Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds MO-Saint
Charles MO-Saint Francois MO-Saint Louis City MO-Saint
Louis MO-Sainte Genevieve MO-Shelby MO-Warren MO-Washington
MO.
IL...Heat Advisory from 11 AM this morning to 10 PM CDT Saturday for
Adams IL-Brown IL-Calhoun IL-Clinton IL-Greene IL-Jersey IL-
Macoupin IL-Madison IL-Monroe IL-Pike IL-Randolph IL-Saint
Clair IL-Washington IL.
Heat Advisory from 11 AM Friday to 10 PM CDT Saturday for Bond
IL-Fayette IL-Marion IL-Montgomery IL.
&&
WFO LSXHazardous weather outlook, Jun 28, 3:47 AM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
447 AM CDT Thu Jun 28 2018
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
447 AM CDT Thu Jun 28 2018
...HEAT ADVISORY FROM 11 AM THIS MORNING TO 10 PM CDT SATURDAY...
This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and Tonight
There is a chance for thunderstorms in central Missouri early this
morning. A few storms could be severe with large hail and
damaging wind the main threats. Storms will also produce frequent
lightning and very heavy rain that could lead to flooding of low
lying areas.
A Heat Advisory is also in effect today and tonight. Heat index
values of 105 to 110 are expected which could lead to an increase
in heat-related illness. People in the Advisory area are advised
to avoid poorly ventilated areas and prolonged work in the sun.
People in the Saint Louis Metropolitan Area can get information
about cooling centers or energy assistance related to the
excessive heat by calling the United Way of Greater Saint Louis
at 800-427-4626, or if calling from a land line phone dial 2-1-1.
You can also call Cool Down Saint Louis at 314-241-7668.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A Heat Advisory is in effect on Friday and Saturday. Heat index
values of 105-110 are expected, which could lead to an increase in
heat-related illness.
There is a low chance of thunderstorms Sunday through Wednesday.
Lightning is always a hazard with any storm that forms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Sally
Lightning, Boone
- When
- June 28, 4:35 AM CST
- Where
- Boone County, Hallsville to 0.8 mi ESE of Hallsville
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 39.120, -92.230
Two structures in town were struck by lightning. Both structures sustained damage from fires caused by the lightning strikes. No injuries were reported.
Thunderstorm Wind, Boone
- When
- June 28, 4:51 AM CST
- Where
- Boone County, 0.97 mi SSE of Murry
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.037, -92.172
Thunderstorm winds blew down several trees along Route Z, just south southeast of Murry.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in North Dakota, June 28 to 29, 20181 death · 4 injured · $3.4 million · 3.5 in hail · 62 events
- Excessive Heat in Missouri, June 28 to 30, 201830 injured · 5 events
- Damaging Winds in Kentucky, June 28, 20181 death · $327,000 · 70 kt wind · 11 events
- Tornadoes and Hail in South Dakota, June 28, 2018EF3 · 5 events
- Damaging Winds and Lightning Strike in Alabama, June 28, 20181 death · $11,000 · 87 kt wind · 58 events
- Tornado and Flash Flooding in Tennessee, June 28, 2018$914,000 · EF1 · 43 events
- Rip Current in North Carolina, June 28, 20181 death · 1 event
- Hail and Damaging Winds in Iowa, June 28, 2018$1.1 million · 1 in hail · 48 events
- Flash Flooding and Damaging Winds in Georgia, June 28, 20181 injured · $518,000 · 50 kt wind · 39 events
- Tornadoes and Flash Flood in Montana, June 28, 2018EF2 · 31 events
- Tornado and Flash Flood in Illinois, June 28, 2018$715,000 · EF0 · 15 events
- Damaging Winds in Illinois, June 28, 2018$264,000 · 52 kt wind · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768744, 768746.